Skip to main content

The Khovanov complex for virtual links


One of the most outstanding achievements of modern knot theory is Khovanov’s categorification of Jones polynomials. In the present paper, we construct the homology theory for virtual knots. An important obstruction to this theory (unlike the case of classical knots) is the nonorientability of “atoms”; an atom is a two-dimensional combinatorial object closely related with virtual link diagrams. The problem is solved directly for the field ℤ2 and also by using some geometrical constructions applied to atoms. We discuss a generalization proposed by Khovanov; he modifies the initial homology theory by using the Frobenius extension. We construct analogs of these theories for virtual knots, both algebraically and geometrically (by using atoms).

This is a preview of subscription content, access via your institution.


  1. 1.

    D. Bar-Natan, “On Khovanov’s categorification of the Jones polynomial,” Algebr. Geom. Topol., 2, No. 16, 337–370 (2002).

    MATH  Article  MathSciNet  Google Scholar 

  2. 2.

    D. Bar-Natan, Khovanov’s Homology for Tangles and Cobordisms, arXiv:math.GT/0410495 (2004).

  3. 3.

    M. Jacobsson, An Invariant of Link Cobordisms from Khovanov’s Homology Theory, arXiv:math.GT/0206303 (2002).

  4. 4.

    V. F. R. Jones, “A polynomial invariant for links via Neumann algebras,” Bull. Amer. Math. Soc., 129, 103–112 (1985).

    Article  Google Scholar 

  5. 5.

    L. H. Kauffman, “State models and the Jones polynomial,” Topology, 26, 395–407 (1987).

    MATH  Article  MathSciNet  Google Scholar 

  6. 6.

    L. H. Kauffman, “Virtual knot theory,” European J. Combin., 20, No. 7, 662–690 (1999).

    Article  MathSciNet  Google Scholar 

  7. 7.

    M. Khovanov, “A categorification of the Jones polynomial,” Duke Math. J, 101, No. 3, 359–426 (1997).

    Article  MathSciNet  Google Scholar 

  8. 8.

    M. Khovanov, A Functor-Valued Invariant of Tangles, arXiv:math.QA/0103190 (2001).

  9. 9.

    M. Khovanov, Link Homology and Frobenius Extensions, arXiv:math.GT/0411447 (2004).

  10. 10.

    V. O. Manturov, “Kauffman-like polynomial and curves in 2-surfaces,” J. Knot Theory Ramifications, 12, No. 8, 1145–1153 (2003).

    MATH  Article  MathSciNet  Google Scholar 

  11. 11.

    V. O. Manturov, “The Khovanov polynomial for virtual knots,” Dokl. Ross. Akad. Nauk, 398, No. 1, 15–18 (2004).

    MathSciNet  Google Scholar 

  12. 12.

    V. O. Manturov, “A proof of Vassiliev’s conjecture on planarity of singular graphs,” Izv. Ross. Akad. Nauk, Ser. Mat., 69, No. 5, 169–178 (2005).

    MathSciNet  Google Scholar 

  13. 13.

    V. O. Manturov, Knot Theory [in Russian], RKhD, Moscow-Izhevsk (2005).

    Google Scholar 

Download references

Author information



Additional information


Translated from Fundamentalnaya i Prikladnaya Matematika, Vol. 11, No. 4, pp. 127–152, 2005.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Manturov, V.O. The Khovanov complex for virtual links. J Math Sci 144, 4451–4467 (2007).

Download citation


  • Virtual Link
  • Atom Versus
  • Homology Theory
  • Jones Polynomial
  • Reidemeister Move